Flash Flood, Chester
- When
- August 10, 5:55 AM EST to 9:56 AM EST
- Where
- Chester County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.973, -75.748 (the zone’s center; the record gives no point)
m. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Another cluster of thunderstorms with heavy rain moved through Chester County between 5 a.m. and 630 a.m. EDT. Additional rainfall totals were only around one inch. But, most of the rain fell within an hour and coupled with the heavy rain that occurred on the 9th caused flooding along sections of the Brandywine and Valley Creeks. The Valley Creek at Valley Forge was above its 7 foot flood stage from 655 a.m. EDT through 1000 a.m. EDT on the 10th. It crested at 8.3 feet at 815 a.m. EDT. The East Branch of the Brandywine Creek in Downingtown was above its 7 foot flood stage from 700 a.m. through 1056 a.m. EDT on the 10th. It crested at 7.60 feet at 825 a.m. EDT on the 10th. Twenty-four hour storm totals included 3.09 inches in Glenmoore, 2.52 inches in West Chester and 2.13 inches in Valley Forge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 10, 2:40 AM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 340 AM EDT SUN AUG 10 2003 DROPPING FLOOD WATCH...ALTHOUGH STILL HAVE SOME CONCERNS FM THE EVE RAIN ON SOME OF THE SMALLER GAUGED STREAMS IN CHESTER CTY PA. OTRW...NOT MUCH IN THE WAY OF CHG TO THE EXISTING FCST. KEEPING CHC POPS NOW THRU THU...AS NEW ETA AND GFS BOTH HINT THAT THE FNT FM THE NW MAY NOT MAKE IT WED AS EARLIER ADVERTISED. ONLY LKLY POPS ON MON AFTN IN THE NWRN ZONES. SML CRAFT ADVY RMNG UP ALG THE CST...FOR SEAS. LOOKING AT THE RADER AS THIS IS BEING WRITTEN...THINGS LOOK QUITE GOOD FOR MORE PCPN AT PHILLY INTL TODAY...PRBLY WITHIN THE NXT HOUR OR TWO. ASSUMING IT DOES...THAT WOULD BE 15 CONSECUTIVE DAYS WITH AT LEAST A TRACE (NOT 15 CONSECUTIVE DAYS WITH MEASURABLE AS HAS BEEN REPORTED BY SOME). THE RECORD FOR PHILLY IS 16 CONSECUTIVE DAYS... AND THE WAY THINGS LOOK...WE COULD BE GOOD FOR A FEW MORE BFR THE PATTERN CHGS. ZONES ET AL SHOULD FLY ABT 415 AM. .PHI...SML CRAFT ADVY CST. KRAUS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 555 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY ALTHOUGH THERE ARE NO FLOOD WATCHES IN EFFECT AT THE PRESENT TIME... ISOLATED HEAVY RAIN IS POSSIBLE ACROSS THE FORECAST AREA TODAY AND TONIGHT FROM SHOWERS AND THUNDERSTORMS. THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS...ESPECIALLY DURING A RISING TIDE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-101600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 528 AM EDT SUN AUG 10 2003 ...SCATTERED SHOWERS AND THUNDERSTORMS AGAIN TODAY... THE MID ATLANTIC REGION REMAINS LODGED IN A MOIST SOUTHERLY WIND FLOW BETWEEN LOW PRESSURE TO OUR WEST AND HIGH PRESSURE OFF THE COAST. THE OVERALL PATTERN LOOKS LIKE IT WILL BE WITH US THROUGH AT LEAST THE MIDDLE OF THE WEEK...WITH AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. A NUMBER OF FLOOD WARNINGS WERE ISSUED SATURDAY AFTERNOON AND EVENING...AND GIVEN HOW MOIST THE AIRMASS STILL IS...THE SHOWERS AND STORMS COULD PRODUCE LOCALLY HEAVY RAIN AGAIN TODAY...ALTHOUGH THEY SHOULD BE A BIT LESS NUMEROUS THAN THEY WERE SATURDAY. NONETHELESS...STAY TUNED TO THE WEATHER...IN CASE ADDITIONAL FLOOD WATCHES OR WARNINGS ARE REQUIRED LATER TODAY. KRAUS
NJZ007-009-PAZ054-055-060>062-067>069-101200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 605 AM EDT SUN AUG 10 2003 AT 6 AM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING THROUGH CHESTER COUNTY PENNSYLVANIA. RADAR WAS ESTIMATING LOCALLY OVER AN INCH OF RAIN FROM THESE STORMS. THEY WERE MOVING TOWARD THE NORTH-NORTHEAST AT 20 TO 25 MPH. THE STORMS WILL CONTINUE THROUGH PORTIONS OF MONTGOMERY...BERKS AND BUCKS COUNTY IN PENNSYLVANIA...AND INTO THE LEHIGH VALLEY AND NORTHWESTERN NEW JERSEY BETWEEN NOW AND 8 AM. WHILE NO STREAM FLOODING IS EXPECTED...PONDING OF WATER IS POSSIBLE IN LOW LYING AREAS AND ON ROADWAYS. KRAUS
The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 10:55 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337187.